Avelox and other fluoroquinolone antibiotics have been linked to a doubled risk of nerve damage in a recent study. In 2013, the FDA warned that nerve damage from Avelox can occur within days and potentially cause long-term complications.
Avelox and Nerve Damage
Avelox (moxifloxacin) was launched in the United States in 1999, but the label did not contain warnings about nerve damage until 2004. In fact, evidence linking antibiotics and nerve damage had been growing since the 1980s.
In 2001, a study published in the Annals of Pharmacotherapy found strong evidence that nerve damage could occur rapidly and potentially cause permanent side effects.
Of 45 cases the researchers studied, 36 were “severe events” involving multiple organ systems, 84% occurred within one week, and 58% lasted more than one year.
In 2014, a lawsuit (PDF) was filed against Bayer by a woman who took Avelox and developed nerve damage. She claims that the label on Avelox was misleading and incomplete between September 2004 and August 2013. During this time, the label stated that peripheral neuropathy was a “rare” side effect of Avelox and it failed to mention the possibility of permanent nerve damage. Click here to read more.
What is the problem?
However, the original warning label stated that nerve damage was a “rare” side effect. The label did not include information about rapid onset of symptoms (typically within less than a week), the severity of symptoms, or the risk of long-term complications that could severely decrease a patient’s quality of life.
It was not until August 2013 that the FDA ordered a label update to emphasize these risks. The agency published a Safety Warning and recommended:
“[Avelox] may cause symptoms in the arms or legs such as pain, burning, tingling, numbness, weakness, or a change in sensation to light touch, pain or temperature. These symptoms can occur early in treatment and may be permanent. Contact your health care professional right away if you take a fluoroquinolone drug and experience any of the above symptoms.”
Study Links Fluoroquinolone Antibiotics and Doubled Risk of Nerve Damage
In August 2014, Neurology published a study linking the use of fluoroquinolone antibiotics with a doubled increased risk of nerve damage. The researchers based their conclusions on over 6,200 cases of nerve damage linked to antibiotics between 2001 and 2011.
What is Nerve Damage?
Avelox is associated with peripheral neuropathy, which is a type of nerve damage that primarily affects the arms and legs. The disease may cause problems with sensory and motor nerves, which may result in paresthesia (abnormal sensations, “pins and needles,” burning pain, etc.) or problems with balance, body position, and coordinated movements.